Young Mom Contracts Deadly Disease After Friend Gives Antibiotics

Let this be a warning to never offer your medication to someone, or accept medication that has not been prescribed by your doctor. A 19-year-old California woman is in serious condition after suffering from an allergic reaction to antibiotics given to her by a friend.

Yaasmeen Castanada complained of a sore throat on Thanksgiving, and a well-meaning friend tried to help by offering her some antibiotics leftover from a previous illness. Unfortunately, she reacted badly to the meds. The allergic reaction began almost immediately, her aunt Martha Hughes told KABC.

“When she took the medication, she started having a hard time breathing, and she told her mom that her lips were burning, her throat, her eyes, they got so red that she couldn’t talk,” said Hughes.

Castanada was rushed to the ER, where she was diagnosed by doctors with Stevens-Johnson Syndrome, a rare disease. The syndrome can be triggered by antibiotics.

Castanada, a mother of a 4-month-old and a student at CSULA, worsened and remains hospitalized in critical condition. The disease has left her with open wounds covering her body, literally burning from the inside out.

Fortunately, Castanada has been given a good prognosis despite the syndrome’s high mortality rate, according to Dr. Victor Joe, the burn center director at the University of California, Irvine where she is hospitalized. Although the mortality rate for sufferers of Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis is around 25%, early treatment is key to possible survival.

Right now, her family is left to wait out her treatment and hope for the best. Meanwhile they have set up a GoFundMe, and are asking for donations to help with the medical costs.

Advertisement